From Owings Mills, Maryland, USA:
My husband has had type 1 diabetes for a little less than two years, and he also has had Crohn's disease for 26 years, which has been in remission for several years until now. He is not taking any medications for Crohn's at the present time.
A few weeks ago, he started having an increased need for insulin and high blood sugars just like he was sick. We could not figure out why he was having crazy bloods sugars until he realized last week he was having a Crohn's flare-up. He is scheduled to see his gastroenterologist this week. Will a Crohn's flare-up cause an increased need for insulin? Is it best to avoid steroids for treatment if at all possible? If the blood sugars are due to Crohn's, is it better to take an immunosuppressive that will put the Crohn's into remission quicker and get the blood sugars back to normal right away?
Any illness superimposed on diabetes will increase insulin requirements. The answer is yes to your question; the flare-up can cause the sugars to get worse.
The method of treatment for the Crohn's disease is more difficult. It is true that steroids will increase the sugars and make them more difficult to control. I would discuss your treatment options with your gastroenterologist. He does not want to compromise his therapy. Take time to discuss his treatment with the physicians, especially if another physician is caring for your husband's diabetes. There is not a single correct answer here.
Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.